Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 320, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2018, 11:15 PM CDT for 4 counties in Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 11:15 PM CDT (04:15 UTC)
- Expired
- Jul 20, 2018, 11:54 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 70 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4052 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.1
The text
As transmitted.
566
WUUS53 KDDC 210415
SVRDDC
KSC083-135-145-165-210515-
/O.NEW.KDDC.SV.W.0320.180721T0415Z-180721T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1115 PM CDT FRI JUL 20 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Ness County in west central Kansas...
Northeastern Hodgeman County in southwestern Kansas...
Northwestern Pawnee County in south central Kansas...
Western Rush County in central Kansas...
* Until 1215 AM CDT.
* At 1114 PM CDT, a severe thunderstorm was located 6 miles southwest
of Bazine, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gray, Ness City, La Crosse, Bazine, Burdett, McCracken, Rush
Center, Rozel, Liebenthal, Alexander, Brownell, Sanford, Nekoma and
Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3814 9997 3866 9990 3868 9928 3811 9931
TIME...MOT...LOC 0414Z 273DEG 23KT 3836 9975
HAIL...1.25IN
WIND...60MPH
$$
RBURG2 follow-up statements
774
WWUS53 KDDC 210443
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1143 PM CDT FRI JUL 20 2018
KSC083-135-145-210452-
/O.CAN.KDDC.SV.W.0320.000000T0000Z-180721T0515Z/
Ness KS-Hodgeman KS-Pawnee KS-
1143 PM CDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NESS...NORTHEASTERN
HODGEMAN AND NORTHWESTERN PAWNEE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3837 9957 3867 9957 3868 9928 3837 9930
TIME...MOT...LOC 0442Z 278DEG 27KT 3847 9944
$$
KSC165-210515-
/O.CON.KDDC.SV.W.0320.000000T0000Z-180721T0515Z/
Rush KS-
1143 PM CDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WESTERN RUSH COUNTY...
At 1142 PM CDT, a severe thunderstorm was located very near Nekoma,
moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
La Crosse, McCracken, Rush Center, Liebenthal, Alexander, Nekoma and
Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3837 9957 3867 9957 3868 9928 3837 9930
TIME...MOT...LOC 0442Z 278DEG 27KT 3847 9944
HAIL...1.00IN
WIND...<50MPH
$$
RBURG633
WWUS53 KDDC 210454
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1154 PM CDT FRI JUL 20 2018
KSC165-210503-
/O.CAN.KDDC.SV.W.0320.000000T0000Z-180721T0515Z/
Rush KS-
1154 PM CDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RUSH COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 3837 9957 3867 9957 3868 9928 3837 9930
TIME...MOT...LOC 0451Z 273DEG 23KT 3847 9935
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:55 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 20, 6:55 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 655 PM CDT Fri Jul 20 2018 ...Updated for aviation discussion... .SHORT TERM...(This afternoon through Saturday) Issued at 1159 AM CDT Fri Jul 20 2018 A hot and muggy Friday will end the work week with afternoon high temperatures swelling into the low to mid 100s with dewpoints in the 60s for most of the CWA. Heat index values will be pushing 110F for the southeastern counties late this afternoon where dewpoints will be the highest. Late afternoon and evening thunderstorms look to develop along a surface convergent boundary across eastern Colorado and into the southwestern counties of the CWA and progging to the east through the evening and into the early night time hours ending by midnight pushing east out of the area into south central and southeastern Kansas. Due to the high dewpoint temperatures and increasing afternoon high temperatures, CAPE values will push into the 2000 J/kg range providing enough instability to create a severe weather event, mainly with winds but large hail is a possibility as well as the storms track eastward effecting the southern half of the CWA. This looks to be possible similar setup to the previous evening's severe weather event but not as widespread to the north mainly effecting southern counties along the aforementioned surface boundary and good enough low level shear values in the 20-30kt range. Once the thunderstorm activity comes to an end by midnight pushing east out of the viewing area, expect clearing skies by day break with only lingering high level cirrus in its wake. Low temperatures will start off muggy and warm once again in the low 70s and near ambient air dewpoints as well. Will will stay relatively light out of the south to southeast over night and through the day Saturday in the 10-15mph range with isolated 20mph gusts possible under a fairly weak pressure gradient across the CWA. With the aforementioned surface boundary pushing south and southeast of the area into eastern portions of Kansas and into Oklahoma, high temperatures will not be as hot as it has been with low 90s in the northern counties and mid 90s to the southwestern portions of the CWA. Most of the area will remain dry to start the weekend with general thunderstorms possible along the far southwestern counties along the Colorado border being more of an air mass activity set up where the warmest temperatures will be Saturday afternoon and into the early part of Saturday evening. No severe weather is expected with the main hazards being lightning and isolated heavy down pours is the scenario plays out as models are indicating for this area. .LONG TERM...(Saturday night through Friday) Issued at 100 PM CDT Fri Jul 20 2018 Sunday will start off muggy and warm once again, as will be the theme throughout the entire weak. An upper level high will be centered over the dessert southwest near the four corner region allowing a series of minor short wave troughs to propagate across the northern Rockies and high plains over the course of the next week. High temperatures will push back into mid to upper 90s and breaking 100 near the Oklahoma border. Precipitation chances look to be minimal again similar to Saturday along the western counties of the CWA in areas with the strongest day time heating allowing for increased instability under an air mass type setup with weak flow aloft, none of which are expected to be severe with only lightning and isolated areas of heavier downpours possible if the scenario pans out. Monday looks to be the best day for precipitation, mainly in the afternoon and evening hour time frame as a frontal boundary pushes through the area bring a brief change to northerly flow at the surface and more seasonably temperatures. Afternoon high temperatures will only be in the mid to upper 80s with low 90s in the southeastern counties due to the aforementioned surface boundary pushing through later in the day after peak heating time. PoPs will be in the 30s and 40s across much of the CWA with widespread thunderstorm chances for much of the area due to the ample low level moisture advection with the southeast flow ahead of the system. Severe weather could be possible but too far out at this time to determine how severe and where, stay tuned for updates over the weekend. The weather pattern will return to recent trends with warming temperatures and every day isolated thunderstorm activity under weak upper level flow and moist low level flow from the southeast and the Gulf of Mexico. Afternoon high temperatures will push back into the low to mid 90s Tuesday and Wednesday and upper 90s Thursday and Friday for the southern half of the CWA. Low temperatures will not be as warm being in the mid to upper 60s but dewpoints still in the 50s and 60s close to the air temperatures every morning. Winds will stay south to southeasterly all week with nothing more than 15-20mph gusts throughout due to a weak pressure gradient and high pressure built in from the west over the Colorado Rocky Mountains. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 647 PM CDT Fri Jul 20 2018 A weak cold front will push into northern Oklahoma tonight before becoming stationary. Winds will be breezy at 15-17 kts from the east early in the period before dropping back to 12 kts or less. There is a small chance of thunderstorms through 03z at KDDC and KLBL and then again toward the end of the period with daytime heating. The main from these storms will be strong downburst winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 94 71 96 / 20 0 10 0 GCK 69 93 69 98 / 20 0 10 0 EHA 70 97 70 99 / 20 0 0 10 LBL 71 96 70 103 / 20 0 0 0 HYS 68 91 69 91 / 10 0 10 0 P28 73 94 71 95 / 10 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ088>090. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Finch
Hazardous weather outlook, Jul 20, 3:58 AM CDT, 19 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 358 AM CDT Fri Jul 20 2018 KSZ030-031-043>046-061>066-074>081-084>090-210900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 358 AM CDT Fri Jul 20 2018 /258 AM MDT Fri Jul 20 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A heat advisory is in effect for portions of south central Kansas. See the latest Urgent weather message for more details. A slight chance of thunderstorms will be possible along the KS/OK and KS/CO border late this afternoon into this evening. The strongest storms will be capable of producing hail up to 2 inches in diameter and wind gusts over 60 mph. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Periodic chances of thunderstorms will be possible this weekend into next week as weak disturbances move through the area. It is too early to tell if any of these storms will be severe. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 20, 8:17 PM CDT, 2 hours 58 minutes before
Special Weather Statement National Weather Service Dodge City KS 717 PM MDT FRI JUL 20 2018 KSZ061-210200- Hamilton KS- 717 PM MDT FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL 800 PM MDT... At 717 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles northwest of Kendall to 8 miles north of Holly. Movement was north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Syracuse. LAT...LON 3826 10204 3826 10156 3786 10155 3808 10205 TIME...MOT...LOC 0117Z 196DEG 22KT 3799 10158 3817 10207 RBURG
Local storm report, Jul 20, 8:21 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 9 N HICKOK 37.68N 101.23W
07/20/2018 E2.00 INCH GRANT KS PUBLIC
PICTURE OF HAIL WAS FORWARDED VIA SOCIAL
MEDIA FROM KSN NEWS.
&&Local storm report, Jul 20, 8:42 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 5 ENE KENDALL 37.96N 101.45W
07/20/2018 E1.00 INCH KEARNY KS PUBLIC
&&Local storm report, Jul 20, 8:53 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL PLYMELL 37.81N 100.87W
07/20/2018 E1.50 INCH FINNEY KS STORM CHASER
&&
JFLocal storm report, Jul 20, 9:33 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
933 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL 5 NNW GARDEN CITY 38.04N 100.90W
07/20/2018 E0.75 INCH FINNEY KS PUBLIC
&&Local storm report, Jul 20, 10:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1050 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM HAIL 7 SE BEELER 38.38N 100.09W
07/20/2018 E1.75 INCH NESS KS PUBLIC
&&
JFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Stevens | 53 min |
| Jul 20, 7:25 PM CDT | Special Weather Statement | DDC | Clark, Haskell, Meade | 65 min |
| Jul 20, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 46 min |
| Jul 20, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 50 min |
| Jul 20, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 31 min |
| Jul 20, 8:17 PM CDT | Special Weather Statement | DDC | Hamilton | 43 min |
| Jul 20, 8:29 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 46 min |
| Jul 20, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 46 min |
| Jul 20, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 46 min |
| Jul 20, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 33 min |
| Jul 20, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 52 min |
| Jul 20, 10:28 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 47 min |
| Jul 20, 11:45 PM CDT | Special Weather Statement | DDC | Rush | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.